Once upon a time, a 26-year-old woman went to her doctor and asked to be put on the new birth control pill that allowed women to only have four periods a year. She had seen it advertised on television. Four months later, 15 pounds heavier and suffering from mild depression, she returned to the doctor feeling miserable. The doctor told her the weight gain and depression were not from the pill because those were not side effects of hormonal birth control. This left the young woman feeling like it was her fault she had gained weight. Needless to say, that didn’t help with the depression. But she switched back to her original birth control pill and lived happily (but heavily) ever after. Well, until it gave her a stroke two years later.

I’ve written a lot about my stroke and about blood clots and birth control pills, but there are many other side effects from hormonal birth control. More often than not, we are told that these side effects do not exist; that they are all in our heads. Are they? Or are we simply being ignored and lied to?

What Does The Research Show?

When researching my thesis, I was interested in finding out what women knew about the risks associated with birth control pills. I created a survey based on a published study by researchers in this field. The original study outlined which side effects were and were not associated with birth control pills. The survey used in my thesis demonstrated the following:

“When the women were asked to select which risk factors were associated with birth control pills, most women, 76.7% of the 313 who answered the question, selected blood clots. Weight gain, which is not considered a health risk or even a side effect of birth control pills, was the selection most chosen (79.9%).”

The number one answer most women chose was weight gain, yet all the research I read said that weight gain was not a side effect of birth control pills. My own doctor had told me it wasn’t a side effect when I stood before her 15 pounds heavier after switching pills. Even as I wrote my thesis, I wondered how we could all be so wrong. Well, it turns out we weren’t. The pill can cause weight gain. And they knew it could, even back in 1970. The following is testimony from the Nelson Pill Hearings.

Dr. Francis Kane (page 6453): [In a Swedish study of 344 women] Of the 138 women who stopped using the medication, weight gain and emotional disturbances were the most frequently reported, 26.1 percent and 23.9 percent.

Dr. Louis Hellman (page 6203): My private patients… come off the pill because of a host of minor reactions. The most prevalent one is weight gain. The modern American girl just does not want to gain 5 or 10 pounds if she can help it.

Read the entire article here.

Advertisements